Clinical Update: Cutaneous Drug Eruptions

Cutaneous drug eruptions are the most common adverse reactions to medications. When cutaneous drug eruptions occur, they most commonly appear as a maculopapular rash. More serious adverse reactions include Stevens-Johnson syndrome and toxic epidermal necrolysis. Stevens-Johnson syndrome usually begins with flu-like symptoms and then progresses to skin pain, facial and tongue swelling, and blistering and sloughing of the skin, including the eyes, lips, mouth and genital region. In toxic epidermal necrolysis (TEN), the top layer of the skin detaches. Both Steven-Johnson syndrome and toxic epidermal necrolysis require immediate medical attention.

Some cutaneous adverse reactions occur within days while others may present after long-term use of the offending drug. Drugs commonly associated with cutaneous drug eruptions include:
  • penicillins
  • cephalosporins
  • sulfonamides
  • carbamazepine
  • hydantoins
  • allopurinol
  • gold.
*Access to CE articles is through Lippincott NursingCenter.com. To return to the Skin Care Network from NursingCenter, click the Skin Care Network link under the Clinical Resources navigation button.
 

This Just In

From Our Journals

 
Management of Treatment-Induced Dermatologic Toxicities in Palliative Care
Journal of Hospice and Palliative Nursing
January/February 2012

The Case of the Cutaneous Quandary
Advanced Emergency Nursing Journal
December 2011

 
Journal of the Dermatology Nurses' Association
November/December 2009


CHALLENGES IN PRACTICE: Topical Treatment Protocol for Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis
Journal of Wound, Ostomy and Continence Nursing
May/June 2009

 

On The Web

 
 
 
jQuery UI Accordion - Default functionality

For life-long learning and continuing professional development, come to Lippincott's NursingCenter.

 
DNA.jpg      ASPSN.jpg
Nursing Jobs Plus
Featured Nursing Jobs
Recommended CE Articles

Caring for Vietnam Veterans
Home Healthcare Now - Featured Journal, July/August 2015
Expires: 8/31/2017 CE:2 $21.95


Older African Americans' Beliefs about Pain, Biomedicine, and Spiritual Medicine
Journal of Christian Nursing, July/September 2015
Expires: 9/30/2017 CE:2.5 $24.95


Treating dyslipidemia in patients with type 2 diabetes mellitus
The Nurse Practitioner, August 15 2015
Expires: 8/31/2017 CE:2 $21.95


More CE Articles

Recommended Nursing Articles

Bundling diabetes care delivery
Nursing Made Incredibly Easy!, September/October 2015
Free access will expire on October 12, 2015.


Identifying acid-base and electrolyte imbalances
The Nurse Practitioner, August 15 2015
Free access will expire on September 28, 2015.


Becoming an authentic nurse leader
OR Nurse 2015, July 25 2015
Free access will expire on September 28, 2015.


More Recommended Articles

Evidence Based Practice Skin Care Network NursingCenter Quick Links What’s Trending Events